Nebraska, 2009

Lightning Strike in Nebraska, July 20, 2009

July 20, 2009 · NWS LBF · 1 event in 1 county or zone

Lightning struck a home in North Platte during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Lightning struck a home in North Platte during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 20, 3:00 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 20, 3:00 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
400 AM CDT MON JUL 20 2009

.SYNOPSIS...
500 MB RIDGE CONTINUES OVER THE DESERT SOUTHWEST...HOWEVER TROF
MOVING ACROSS S CENTRAL CANADA HAS FLATTENED THE NORTHERN PART OF
THE RIDGE. AMPLIFIED TROF TO THE EAST...FROM THE GREAT LAKES
NEARLY TO THE GULF COAST. AT THE SURFACE...A LOW IS PUSHING ACROSS
CENTRAL CANADA WITH A TRAILING COLD FRONT ACROSS N DAKOTA AND JUST
PUSHING INTO NORTHERN WY. SEVERAL WEAK SLOWLY EASTWARD MOVING OR
STATIONARY BOUNDARIES ACROSS THE HIGH PLAINS.

&&

.DISCUSSION...
UPPER LEVEL SHORT WAVE PROVIDING THE NEEDED SUPPORT TO THE SURFACE
BOUNDARIES...SEEN IN H2O VAPOR IMAGERY...HELPING TO PRODUCE WIDELY
SCATTERED SHOWERS THIS MORNING ACROSS THE REGION. THESE SHOWERS
WILL CONTINUE IN A SOUTHEAST MOTION...HOWEVER ADDITIONAL DEVELOP
IN THE WAKE IS POSSIBLE. BETTER CHANCE WILL BE LATER THIS
AFTERNOON ALONG AND AHEAD OF COLD FRONT. CAPE VALUES REACHING NEAR
3K J/KG TO GO ALONG WITH STRONGLY SHEER ENVIRONMENT AS WINDS AHEAD
OF THE FRONT VEER FROM SOUTHEAST TO NORTHWEST. SUPERCELLS AND
LARGE HAIL TO BE A THREAT...AS OUTLOOKED IN SPC DY1 WITH HATCHED
AREA FOR HAIL. MAIN QUESTION WILL BE WHERE FRONT IS LOCATED WHEN
ACTIVITY BREAKS OUT...WHICH SHOULD BE EARLY AFTERNOON...IF NOT
SOON. MODELS DIFFER SLIGHTLY SO ONLY HAVE SVR WORDING IN MORE
CONFIDENT SOUTHEASTERN ZONES. WINDS BECOME NE BEHIND THE FRONT
AND PROVIDE A SLIGHT UPSLOPE TO CONTINUE THE THREAT FOR SHOWERS
BEHIND THE FRONT...HOWEVER NOT EXPECTING A SEVERE THREAT.

SURFACE HIGH BUILDS IN FOR TUESDAY AND WILL KEEP THINGS DRY AND
SEASONABLE COOL. HOWEVER BY TUESDAY NIGHT AS THE HIGH SLIDES TO
THE SE...UPSLOPING WILL AGAIN HAVE THE CHANCE TO FIRE SOME SHOWERS
OVER THE HIGHER TERRAIN TO THE WEST...THEN PUSH EAST ONTO THE
PLAINS...AS BEEN THE CASE MANY RECENT NIGHTS. WILL HAVE TO MONITOR
MID LEVEL SHORT WAVES IN NW FLOW...AS THIS WILL LIKELY BE NEEDED TO
PROVIDE ENOUGH CONVERGENCE.

ACTIVE PATTERN IS EXPECTED TO CONTINUE INTO THE WEEKEND...HOWEVER
LATEST RUN OF THE GFS REAMPLIFIES THE RIDGE TO THE WEST...WHICH
MAY DECREASE RAIN CHANCES AND BRING SOME WARMER TEMPS THAN GOING
FORECAST. NEW ECMWF DOES NOT HAVE THIS AMPLIFICATION. OTHERWISE
LIMITED CHANGES MADE BEYOND MIDWEEK.

&&

.AVIATION...
08Z-18Z THIS MORNING...ISOLATED THUNDERSTORMS WILL PRODUCE IFR
CONDITIONS ACROSS NCNTL NEB. STORM MOTION WILL BE EAST AND SOUTHEAST
AT 20 MPH.

18Z-03Z TODAY...A COLD FRONT WILL SETTLE ACROSS SWRN NEB THIS
AFTERNOON. THE FRONT IS EXPECTED TO ACT AS A FOCUS FOR ISOLATED TO
PERHAPS SCATTERED STRONG OR SEVERE THUNDERSTORMS. LARGE HAIL AND
WIND DAMAGE ARE THE MAIN CONCERN. THE FRONT IS EXPECTED TO STRETCH
NORTHEASTWARD ACROSS SWRN NEB THROUGH KBBW AND KONL WHERE
THUNDERSTORMS COULD ALSO FORM. THUS 21Z-03Z IS THE TIME FRAME
WHEREBY ISOLATED TO SCATTERED IFR CONDITIONS COULD DEVELOP ACROSS
THE AFOREMENTIONED AREA. ELSEWHERE VFR CONDITIONS ARE EXPECTED TO
PREVAIL. STORM MOTION CONTINUES AT EAST AND SOUTHEAST AT 20 MPH.

03Z ONWARD...THE FRONT SHOULD BE LOCATED ACROSS NRN KS THROUGH ERN
NEB. VFR CONDITIONS ARE EXPECTED ACROSS WRN AND NCNTL NEB.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/EXTENDED...MASEK
AVIATION...CDC
Hazardous weather outlook, Jul 20, 4:15 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
515 AM CDT MON JUL 20 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-211015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
515 AM CDT MON JUL 20 2009 /415 AM MDT MON JUL 20 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A WEAK COLD FRONT WILL SETTLE ACROSS CENTRAL NEBRASKA THIS
MORNING. THE FRONT IS EXPECTED TO ACT AS A FOCUS FOR ISOLATED TO
PERHAPS SCATTERED STRONG OR SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH EARLY THIS EVENING. LARGE HAIL AND WIND DAMAGE ARE THE MAIN
CONCERN. THE FRONT IS EXPECTED TO STRETCH FROM NEAR CURTIS TO
BROKEN BOW AND ONEILL. 3 PM TO 9 PM CDT IS THE TIME FRAME WHEREBY
ISOLATED TO SCATTERED STRONG OR SEVERE THUNDERSTORMS ARE MOST
LIKELY TO DEVELOP ALONG...NEAR OR JUST AHEAD OF THE FRONT.
FORECAST STORM MOTION IS SOUTHEAST AT 20 MPH. ELSEWHERE ISOLATED
TO SCATTERED THUNDERSTORMS COULD DEVELOP AND AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WEDNESDAY THROUGH FRIDAY...HEAT...MOISTURE AND INSTABILITY WILL
RETURN. A STATIONARY FRONT WILL BE LOCATED SOMEWHERE ACROSS THE
CENTRAL PLAINS. THE FRONT AND ANY DISTURBANCE WHICH CROSSES THE
CENTRAL PLAINS COULD BE SUFFICIENT FOR THUNDERSTORM DEVELOPMENT.
WINDS ALOFT WILL CONTINUE TO BE STRONG SUPPORTIVE OF ISOLATED
SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL OR WIND DAMAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CDC

The radar

The North Platte radar (KLNX), 93 km away, was scanning. The volume nearest the first event began at 10:17 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lincoln

When
July 20, 4:15 AM CST
Where
Lincoln County, 1.12 mi SSE of North Platte
Property damage
$5,000
Reported by
NWS Employee
Coordinates
41.134, -100.774

Lightning struck the chimney of a home owned by a National Weather Service employee in North Platte. The lightning blew bricks off the chimney and damaged a water heater near the chimney.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174913.